Mathematical Research Letters

Volume 23 (2016)

Number 1

A partition identity and the universal mock theta function $g_2$

Pages: 67 – 80



Kathrin Bringmann (Mathematical Institute, University of Cologne, Germany)

Jeremy Lovejoy (CNRS, LIAFA, Universite Denis Diderot Paris 7, Paris, France)

Karl Mahlburg (Department of Mathematics, Louisiana State University, Baton Rouge, La., U.S.A.)


We prove analytic and combinatorial identities reminiscent of Schur’s classical partition theorem. Specifically, we show that certain families of overpartitions whose parts satisfy gap conditions are equinumerous with partitions whose parts satisfy congruence conditions. Furthermore, if small parts are excluded, the resulting overpartitions are generated by the product of a modular form and Gordon and McIntosh’s universal mock theta function. Finally, we give an interpretation for the universal mock theta function at real arguments in terms of certain conditional probabilities.

2010 Mathematics Subject Classification

05A15, 05A17, 11P82, 11P84, 60C05

Accepted 9 September 2014

Published 25 May 2016